<  Back to the Polytechnique Montréal portal

Fuzzy random utility choice models: the case of telecommuting suitability

Amir Reza Mamdoohi, Mohammad Kermanshah and Hossein Poorzahedy

Article (2014)

Open Acess document in PolyPublie and at official publisher

Document published while its authors were not affiliated with Polytechnique Montréal

Open Access to the full text of this document
Published Version
Terms of Use: Creative Commons Attribution
Download (687kB)
Show abstract
Hide abstract


Random utility models have been widely used in many diverse fields. Considering utility as a random variable opened many new analytical doors to researchers in explaining behavioral phenomena. Introducing and incorporating the random error term into the utility function had several reasons, including accounting for unobserved variables. This paper incorporates fuzziness into random utility models to account for the imprecision of data intrinsic in human perception and statement. Fuzzy variables are contrasted with random variables, and a model is presented of relationships among real, perceived, and stated/reported conditions. The proposed fuzzy approach is applied to modeling telecommuting suitability, using data gathered from 242 employees in Tehran, Iran to construct fuzzy membership functions of job-tasks to the fuzzy set of telecommuting suitability. The resulting utility function can be viewed as representing the global wisdom of respondents. The enhancement in the fuzzy random utility model results, although modest, is promising and sets the stage for further research in the field of fuzzy logit models.

Department: Department of Civil, Geological and Mining Engineering
PolyPublie URL: https://publications.polymtl.ca/56676/
Journal Title: International Journal of Transportation Engineering (vol. 1, no. 4)
DOI: 10.22119/ijte.2014.6298
Official URL: https://doi.org/10.22119/ijte.2014.6298
Date Deposited: 20 Nov 2023 14:04
Last Modified: 11 Apr 2024 08:14
Cite in APA 7: Mamdoohi, A. R., Kermanshah, M., & Poorzahedy, H. (2014). Fuzzy random utility choice models: the case of telecommuting suitability. International Journal of Transportation Engineering, 1(4), 255-270. https://doi.org/10.22119/ijte.2014.6298


Total downloads

Downloads per month in the last year

Origin of downloads


Repository Staff Only

View Item View Item